Clinical Case Study ARTICLE
The impact of cancer therapy on cognition in the elderly
- 1Division of Geriatric Medicine, Jewish General Hospital, Montreal, QC, Canada
- 2Internal Medicine Residency Training Program, McGill University, Montreal, QC, Canada
- 3Segal Cancer Centre, Jewish General Hospital, Montreal, QC, Canada
- 4Solidage – McGill University – Université de Montréal Research Group on Frailty and Aging, Centre for Clinical Epidemiology and Community Studies, Jewish General Hospital, Montreal, QC, Canada
Cancer and cancer therapy-related cognitive impairment (formerly known as chemobrain or chemo-fog) are often described in the literature. In the past, studies have failed to prove the existence of cancer therapy-related cognitive dysfunction. However, more recently, prospective trials have shown that patients undergoing chemotherapy do display impairment in specific cognitive domains. Aging confers an increased risk of developing cancer, as well as cognitive impairment. The Geriatric Oncology clinic of the Segal Cancer Centre, Jewish General Hospital in Montreal was founded in 2006 to address the unique needs of older cancer patients. We will describe two cases of cancer therapy-related cognitive impairment from our Geriatric Oncology clinic. The first case is that of a 75 year old male diagnosed with stage III non-small cell lung carcinoma who complained of forgetfulness since starting carboplatin-paclitaxel. The second case is that of a 65 year old female diagnosed with stage I, estrogen-receptor-positive breast cancer who had undergone lumpectomy followed by adjuvant cyclophosphamide, methotrexate and fluorouracil chemotherapy, radiation therapy and was on exemestane when she was evaluated. We will also briefly review the literature of cancer therapy-related cognitive impairment.
Keywords: cognition, chemotherapy, chemobrain, geriatric oncology, elderly, cancer
Citation: Mandilaras V, Wan-Chow-Wah D, Monette J, Gaba F, Monette M and Alfonso L (2013) The impact of cancer therapy on cognition in the elderly. Front. Pharmacol. 4:48. doi: 10.3389/fphar.2013.00048
Received: 20 December 2012; Accepted: 28 March 2013;
Published online: 19 April 2013.
Edited by:R.T. Jagoe, McGill University, Canada
Reviewed by:Abraham Kuten, Rambam Health Care Campus, Israel
Hu Liu, Anhui Medical University, China
Copyright: © 2013 Mandilaras, Wan-Chow-Wah, Monette, Gaba, Monette and Alfonso. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits use, distribution and reproduction in other forums, provided the original authors and source are credited and subject to any copyright notices concerning any third-party graphics etc.
*Correspondence: Doreen Wan-Chow-Wah, Division of Geriatric Medicine, Jewish General Hospital, 3755 Côte Sainte-Catherine, Montreal, QC, Canada H3T 1E2. e-mail: firstname.lastname@example.org